Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 74, NWS Philadelphia/Mount Holly

September 12, 2018Cumberland County, Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 12, 2018, 4:39 PM EDT for Cumberland County, Salem County, New Jersey. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 4:39 PM EDT (20:39 UTC)
Expired
Sep 13, 2018, 8:26 AM EDT
In force
16 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 78 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS41 KPHI 122039
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
439 PM EDT WED SEP 12 2018

NJC011-033-130230-
/O.NEW.KPHI.FA.W.0074.180912T2039Z-180913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
439 PM EDT WED SEP 12 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  North central Cumberland County in southern New Jersey...
  East central Salem County in southern New Jersey...

* Until 1030 PM EDT.

* At 435 PM EDT, minor flooding was occurring along the upper part 
  of the Maurice River and its tributaries. The flooding is due to 
  runoff from the heavy rain that occurred on Tuesday and today.

* Some locations that could experience minor flooding include...
  Vineland, Millville, Newfield, Elmer, Olivet, South Vineland,
  Rosenhayn and Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3941 7516 3961 7521 3960 7510 3955 7503
      3939 7502

$$

Iovino
2 follow-up statements
479 
WGUS41 KPHI 130052
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
852 PM EDT WED SEP 12 2018

NJC011-033-131430-
/O.EXT.KPHI.FA.W.0074.000000T0000Z-180913T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
852 PM EDT WED SEP 12 2018

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  North central Cumberland County in southern New Jersey...
  East central Salem County in southern New Jersey...

* Until 1030 AM EDT Thursday.

* At 845 PM EDT, minor flooding was occurring along the upper part 
  of the Maurice River and its tributaries. The flooding is due to 
  runoff from the recent heavy rainfall.

* Some locations that could experience flooding include...
  Vineland, Millville, Newfield, Elmer, Olivet, South Vineland,
  Rosenhayn and Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

LAT...LON 3941 7516 3961 7521 3960 7510 3955 7503
      3939 7502

$$

Iovino
283 
WGUS81 KPHI 131226
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
826 AM EDT THU SEP 13 2018

NJC011-033-131234-
/O.CAN.KPHI.FA.W.0074.000000T0000Z-180913T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
826 AM EDT THU SEP 13 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL CUMBERLAND
AND EAST CENTRAL SALEM COUNTIES...

Levels along the Maurice River have dropped below flood stage and 
minor flooding is no longer expected in this area. 

LAT...LON 3941 7516 3961 7521 3960 7510 3955 7503
      3939 7502

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 12, 4:21 PM EDT, 18 minutes earlier.

Area forecast discussion, Sep 12, 4:21 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
421 PM EDT Wed Sep 12 2018

.SYNOPSIS...
High pressure builds north of the region through the end of the
week. Meanwhile, a stationary front along the Northeast and Mid-
Atlantic will weaken over the area. Hurricane Florence will make
landfall in the Carolinas by late Friday or early Saturday as it
slows down. It will then weaken and slowly meander inland through
the latter part of the weekend into early next week. The remnants of
Florence may pass through the region mid to late next week along
with the passage of a cold front.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A frontal boundary remains nearly stationary across southern New
Jersey and southern portions of the Delmarva, although it may drift
north some into this evening. Meanwhile, high pressure remains
across northern New England, keeping an easterly flow across our
area.

North of this boundary, a short wave/vorticity impulse is moving
across the area. This has helped enhance lift across the area which
is interacting with some weak instability and creating scattered
showers and isolated thunderstorms. A period of heavy rain will
accompany some of these showers and thunderstorms, which could cause
some local urban and poor drainage flooding.

Most of the more widespread shower and thunderstorm activity will
dissipate early this evening once this initial short wave lifts to
our northeast. However, there will remain a chance of an
isolated/scattered shower or thunderstorm through the night.

Once the sun goes down, low clouds and fog will likely begin to
develop across the area again tonight. There remain some fog over
the ocean, which may advect inland overnight with the easterly flow.
The question is how low does everyone get, and how far does the fog
from the ocean get. For now we have issued a Dense Fog Advisory for
our coastal counties overnight tonight as they have the greatest
chance of getting the dense fog advecting in, although it may need
to be expanded inland.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Low clouds and fog will be in place across the area at the start of
the day Thursday as an abundance of moisture remains across the area
with the easterly flow around the high to our north and Florence
well to our south. Meanwhile, the nearly stationary boundary may
begin sagging southward during the day as well. With any short
wave/vorticity impulses during the day Thursday, there will remain a
chance of showers and isolated thunderstorms, especially across our
southern areas closer to the weakening frontal boundary
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

The main story is that confidence continues to increase that we will
mainly just see peripheral impacts from Florence, at least through
this weekend, as it will remain far enough to our south.

Thursday night through Sunday...

Thursday night through Friday, Hurricane Florence will be moving
slowly west and meandering along or just off the coast of the
Carolinas. Meanwhile high pressure will be building south into the
Canadian Maritimes with the ridge extending west into New England.
The resulting pressure gradient will set up a persistent easterly
flow over the area with breezy conditions...especially along the
coast. However we are not expecting winds to reach tropical storm
force since the storm will be far enough to our south. Instead the
main impacts will be high surf, dangerous rip currents and possible
minor coastal flooding in spots around high tide (more on this
below). The other concern will be that far outer bands along
Florence's northern periphery will likely bring at least some
showers into the Delmarva by the Thursday night into Friday time
frame...especially southern areas. These could result in localized
flooding and flash flooding in this area but again, widespread heavy
rain and flash flooding should stay farther south. Elsewhere,
areas farther north through SE PA and New Jersey will mainly
just see cool, humid weather continuing through Friday under
mainly cloudy skies as the east winds persist. There could be
some occasional showers and drizzle around with some late night
/ early morning fog and a few storms in the afternoon but
otherwise most of the precip stays south. Highs Friday will
generally be in the 70s to around 80.

As we head into the Friday night through Saturday time frame, the
ridging looks to actually strengthen slightly over the northeast and
this may tend to push Florence even farther south/west over the SE
US. As a result, chances for showers over the Delmarva will be
diminishing during this time with mainly dry weather expected
by Saturday afternoon over eastern PA through NJ. There could
even be some sun over northern areas by Saturday afternoon as
drier air moves south though winds will remain breezy along the
coast. It will remain humid with highs once again in the 70s to
near 80.

Heading into the Saturday night and Sunday time frame, the ridge
should continue to hold strong to our north keeping the area mainly
dry but humid with seasonable temperatures. At this point, it even
looks like much of the area could see a mix of sun and clouds with
clouds holding a bit tougher over the southern Delmarva.

Sunday night through Wednesday...

The forecast grows more complex with decreasing confidence during
this time. In the big picture, the ridge over the northeast will
begin to break down and shift offshore as a trough starts to move
east into central Canada across the northern US. Meanwhile,
Florence's remnants will still be meandering early next week
somewhere over the southeast. By Monday, moisture from Florence may
start to advance north once again bringing some showers and storms
into the area by the afternoon...especially over eastern PA. Beyond
this time, as we head toward the middle of next week the advancing
upper trough with an associated cold front may pick up Florence's
remnants and carry it northeast through the area bringing a period
of heavy rainfall. Confidence on this, including timing, remains low
at this time as inter and intra model variability continues.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon and tonight...Scattered shower and thunderstorms will
continue through the remainder of the afternoon into the early
afternoon. Conditions vary widely across the area, from IFR at ABE
and RDG, to MVFR and VFR for the remainder of the area. Those who
are VFR are only expected to be temporary, before lowering to MVFR
again for the remainder of the afternoon into the evening. All areas
are expected to lower to IFR this evening. Once they lower back to
IFR, conditions will remain IFR through the remainder of the night.
It's just a question of how low does each site get. We expect
conditions to lower to at least 1SM and OVC003 for many locations
overnight.

Winds will continue to be generally out of the east to northeast
around 5-10 knots. Some locations could become light and
variable/calm overnight.

Thursday...Thursday will be similar to Wednesday with IFR conditions
beginning the day through the morning hours, then improving to MVFR
during the afternoon. There remains a chance of scattered showers,
or isolated thunderstorms. But due to the small chances, we have
left them out of the TAFS at this time.

Winds will remain out of the east to northeast around 5-10
knots.

OUTLOOK...

Thursday night - Saturday night...Periods of MVFR/IFR
conditions through the period. Chance of showers and possible
storms mainly from PHL southward with some drizzle and fog
possible at night. NE winds 10-20 knots at times.

Sunday...MVFR possible in the morning mainly due to low cigs.
East winds 8-13 knots.

Sunday night - Monday...Restrictions possible as clouds, chances
for showers return.

&&

.MARINE...
Small Craft Advisory remain in place across the Atlantic Coastal
Waters tonight through Thursday. It is mainly for seas tonight, but
by Thursday afternoon, winds will be increasing to 25 knot gusts.

For Delaware bay, winds are expected to increase through tonight and
reach gusts of 20 knots by Thursday. Winds may approach 25 knots
gusts.

OUTLOOK...

Thursday night through Monday...A prolonged period of SCA
conditions on tap for the waters. Long period swells associated
with Florence will affect the area during this period.

Rip Currents...

There will be a high risk of rip currents through at least Thursday
and Friday. In addition, waves in the surf zone are expected to
increase to near 8 feet, so a High Surf Advisory has been
issued.
&&

.TIDES/COASTAL FLOODING...
Minor tidal flooding is possible late in the week due to
persistent onshore flow.

&&

.EQUIPMENT...
The KDOX radar came back online this afternoon around 3 PM.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through Thursday evening for NJZ014-
     024>026.
     Dense Fog Advisory from midnight tonight to 10 AM EDT Thursday
     for NJZ012>014-020>027.
     High Surf Advisory from 8 PM this evening to 6 PM EDT Friday
     for NJZ014-024>026.
DE...High Rip Current Risk through Thursday evening for DEZ004.
     Dense Fog Advisory from midnight tonight to 10 AM EDT Thursday
     for DEZ002>004.
     High Surf Advisory from 8 PM this evening to 6 PM EDT Friday
     for DEZ004.
MD...None.
MARINE...Dense Fog Advisory until noon EDT Thursday for ANZ430-431-
     450>455.
     Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.

&&

Synopsis...Fitzsimmons
Near Term...Robertson
Short Term...Robertson
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Robertson
Marine...Fitzsimmons/Robertson
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Sep 12, 4:06 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 PM EDT Wed Sep 12 2018

NJZ001-007>010-015>019-PAZ054-055-060>062-070-071-101>106-132015-
Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 PM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will be possible overnight tonight into early
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Areas of dense fog will be possible overnight tonight into early
Thursday. Beyond this time, the probability of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012-013-020>023-027-132015-
Middlesex-Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-132015-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
406 PM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
FRIDAY...
...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

Coastal flooding is possible during the times of high tide late in
the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-012-015-019-020-132015-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
406 PM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for northern Delaware and
northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will be possible overnight tonight into early
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-132015-
Kent-Inland Sussex-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Delaware and southern
Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-132015-
Delaware Beaches-
406 PM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
FRIDAY...
...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Dense Fog Advisory.

Showers with locally heavy rain will be possible Thursday night
through Friday into early Saturday due to far outer bands from
Hurricane Florence. This could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-132015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 PM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:05 AM EDTDense Fog AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 7 more8 hr
Sep 12, 2:12 AM EDTMarine Dense Fog AdvisoryPHI33 hr
Sep 12, 3:41 PM EDTDense Fog AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more14 hr
Sep 12, 3:50 PM EDTHigh Surf AdvisoryPHIAtlantic, Cape May, Monmouth, Ocean52 hr
Sep 12, 4:06 PM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset3 hr
Sep 12, 5:07 PM EDTAreal Flood AdvisoryPHIHunterdon4 hr
Sep 12, 7:25 PM EDTAreal Flood WarningPHIHunterdon2 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.